|every other day
Dec 21, 2008
In an effort to save on my drug supplies I stupidly started taking them every other day rather than each day as prescribed. When I spoke with my clinician today she appeared rather concerned and said we would have to wait for the results to come back. Are the results likely to be bad in your experience? And what the consequences?
Response from Dr. Sherer
Yes, the results are likely to be bad. The consequence of trying to preserve a supply of ART medications by taking them every other day, rather than every day, is a high likelihood of drug resistance to your current regimen. If this has occurred, you will no longer be able to benefit from this combination of drugs, and you and your doctor will need to perform drug resistance tests, as well as repeat viral loads and CD4 cell counts, in order to determine the next best regimen for you.
If this was your first ever regimen, then you and your doctor have a high likelihood of choosing a regimen to which your virus will be susceptible, and and a high likelihood of fully suppressing the virus, increasing your CD4 cell count, and reducing your risk of developing an AIDS-related infection or condition. That is the only piece of good news that I can share with you about this situation - you do get a second chance, and even, possibly, a third and fourth chance. As with any medication change, you may have a different response, there may be new side effects to adjust to, and you may have a different pill burden and/or frequency of dosing with the new regimen. Unfortunately, the total number of chances that you get with ART to find a potent regimen that you can tolerate is NOT unlimited, and you often don't get more than 3 or 4 chances.
You were not necessarily stupid, you were just uninformed. Unfortunately, the virus is unforgiving, and it makes us pay for our mistakes. I suggest that you talk through this episode thoroughly with your doctor, in order to ensure that nothing comparable happens again.
One other note: IF you had been fully adherent before you started skipping every other day, and IF you achieved a viral load below detection before you started skipping meds, and IF your regimen includes medications with a longer half life in the plasma, such as efavirenz or a boosted PI, and tenofovir plus emtricitabine, it is remotely possible that you were able to prevent drug resistance with your action.
As above, talk to your doctor about all of this, including this response, and be sure to prevent such episodes in future, so that no more bridges are burned behind you.
- Flu Symptoms After Having Sex During Period Worried I Have HIV
- Groin Pain After Insertive Anal Sex Worried I Have HIV
- Itchy Testicles After Touching A Bloody Scab Sign Of HIV AIDS
- Painful Red Spots After Anal Fingering Worried I Have HIV
- White Discharge After Touching Vaginal Fluid Worried I Have HIV
- Can Vaginal Disorders Cause Back Pain?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.